Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, SC

August 3, 2012Colleton County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 3, 2012, 10:51 AM EDT for Colleton County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 10:51 AM EDT (14:51 UTC)
Expired
Aug 3, 2012, 11:15 AM EDT
In force
24 min
Issued by
NWS Charleston, SC

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 52 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2244 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WWUS82 KCHS 031451
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1051 AM EDT FRI AUG 3 2012

SCZ043-031515-
INLAND COLLETON-
1051 AM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY
THROUGH 1115 AM EDT...

AT 1052 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JACKSONBORO...MOVING NORTHWEST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ASHEPOO...COTTAGEVILLE AND JACKSONBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3290 8067 3297 8043 3285 8043 3274 8046
      3272 8054
TIME...MOT...LOC 1452Z 154DEG 12KT 3278 8051

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:41 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 6:41 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
641 AM EDT FRI AUG 3 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL INTO EARLY NEXT WEEK...WHILE
A TROUGH OF LOW PRESSURE PERSISTS INLAND. A STATIONARY FRONT WILL
STALL NORTH OF THE AREA MID TO LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE REGION WILL REMAIN EMBEDDED WITHIN A BROAD WEAKNESS WITH A
MID-LEVEL LOW PROGGED TO REMAIN ALONG THE NORTH CAROLINA COAST.
SUNNY SKIES THIS MORNING WILL GIVE A QUICK BOOST TO TEMPERATURES
DESPITE A SOMEWHAT COOL START WITH HIGHS STILL EXPECTED TO TOP OUT
IN THE LOWER-MID 90S AWAY FROM THE COAST PRIOR TO THE ONSET OF
CONVECTION. IT LOOKS TO BE ANOTHER BUSY AFTERNOON WITH LINGERING
OUTFLOW BOUNDARIES AND THE SEA BREEZE BEING THE PRIMARY FOCI FOR
CONVECTION TO INITIATE.

RAP/NAM BUFR SOUNDINGS INDICATE THERE WILL BE PLENTY OF INSTABILITY
THIS AFTERNOON WITH SBCAPES NEARING 3000 J/KG AND LIFTED INDICES
AS LOW AS -8C. SHEAR PROFILES WILL REMAIN WEAK WITH 0-6KM BULK
SHEAR ONLY MAXING OUT AROUND 15 KT DURING PEAK HEATING. WITH THE
LACK OF ANY SIGNIFICANT UPPER SUPPORT ALOFT...AIRMASS TSTMS WILL
BE PRIMARY DRIVEN BY MESOSCALE INTERACTIONS. MESOSCALE MODELS ARE
SIMILAR IN CONCENTRATING TSTMS ACROSS INLAND AREAS BY MID-LATE
AFTERNOON AHEAD OF THE SEA BREEZE WITH SOMEWHAT WEAK AGREEMENT
WITH A CONVECTIVE MAXIMA COULD SETUP FROM LAKE MOULTRIE THROUGH
WALTERBORO TO NEAR SPRINGFIELD. ITS A BIT TOO SOON TO SAY HOW THE
MESOSCALE PATTERN WILL EVOLVE...SO WILL REMAIN SOMEWHAT
CONSERVATIVE WITH A 20-40 PERCENT POP REGIME DURING THE AFTERNOON
HOURS WITH THE HIGHEST GRIDDED POPS PLACED ROUGHLY ALONG A MONCKS
CORNER-WALTERBORO-SPRINGFIELD LINE. SHORT TERM HIGHER POPS COULD
BE NEEDED LATER TODAY ONCE MESOSCALE TRENDS ARE ESTABLISHED.

DCAPES NEAR 1400 J/KG...DELTA EPT/S AROUND +34C...A WINDEX NEAR 65
KT AND A MODERATELY HIGH WET MICROBURST SEVERITY INDEX WILL
CERTAINLY SUPPORT A RISK FOR DAMAGING WINDS. SEVERE HAIL IS ALSO
A POSSIBILITY WITH ANOMALOUSLY LOW WBZ HEIGHTS IN PLACE FOR EARLY
AUGUST. THE CONVECTIVE MODE WILL INITIALLY BE PULSE IN NATURE
GIVEN THE WEAK SHEAR PROFILES THAT WILL BE IN PLACE...BUT MAY
EVOLVE INTO MORE OF A MULTICELL SCENARIO SHOULD CONVECTIVE
OUTFLOWS BEGIN TO INTERACT. PLAN TO HIGHLIGHT A POTENTIAL FOR
SEVERE TSTMS IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
ANY LINGERING CONVECTION WILL DISSIPATE BY LATE EVENING WITH THE
LOSS OF INSOLATION AND CONVECTIVE OVERTURNING. CAN NOT COMPLETELY
RULE OUT AN ISOLATED SHOWER/TSTM FIRING OVERNIGHT GIVEN THE NATURE
OF THE AIRMASS IN PLACE...BUT PROBABILITIES FOR MEASURABLE
RAINFALL WILL GENERALLY REMAIN LESS THAN 20 PERCENT. DEPENDING ON
HOW QUICKLY DEBRIS CLOUDINESS WILL THIN...PATCHY FOG COULD DEVELOP
WITHIN A LIGHT WIND REGIME. LOWS WILL RANGE FROM THE LOWER 70S
INLAND TO THE UPPER 70S/NEAR 80 AT THE BEACHES AND DOWNTOWN
CHARLESTON.

THE SOUTHEAST STATES WILL REMAIN BETWEEN TWO UPPER LEVEL RIDGES
THROUGH THE WEEKEND...WITH THE WESTERN RIDGE LOCATED OVER THE
CENTRAL PLAINS AND THE EASTERN RIDGE CENTERED OVER THE ATLANTIC
WATERS. AT THE SURFACE...ATLANTIC HIGH PRESSURE WILL EXTEND OVER
THE MID ATLANTIC AND SOUTHEAST STATES...AS A WEAK INLAND TROUGH
TAKES SHAPE BY MONDAY.

THIS TYPICAL SUMMERTIME PATTERN WILL SUPPORT A GENERAL SOUTH-
SOUTHEAST ONSHORE FLOW AND ALLOW THE DAILY INLAND PROGRESSION OF
THE SEABREEZE. EXPECT PULSE TYPE SHOWERS AND THUNDERSTORMS TO
INITIATE EACH AFTERNOON AND EVENING...DRIVEN MAINLY BY SEABREEZE
CONVERGENCE...MESOSCALE BOUNDARY INTERACTIONS AND DIURNAL
HEATING/INSTABILITY. WEAK SHORTWAVE ENERGY ON SATURDAY WILL MOVE
OUT OF THE AREA BY SUNDAY AND MONDAY AS THE ATLANTIC RIDGE BUILDS
WESTWARD...LEAVING LITTLE UPPER LEVEL SUPPORT THROUGH THE SHORT
TERM PERIOD. AS A RESULT...ANY ISOLATED TO SCATTERED CONVECTION
WILL DIMINISH IN COVERAGE WITHIN WANING HEATING/INSTABILITY BY
SUNSET. HAVE MAINTAIN SHOWER/THUNDERSTORM CHANCES IN THE 20 TO 30
PERCENT RANGE EACH DAY. ALTHOUGH AN ISOLATED STRONG STORM IS
POSSIBLE WITH THIS PULSE TYPE CONVECTION AND BOUNDARY
INTERACTIONS...THE OVERALL SEVERE WEATHER THREAT WILL REMAIN LOW
OVER THE PERIOD.

HIGH TEMPERATURES WILL REACH THE LOWER 90S EACH AFTERNOON AWAY
FROM THE LOCALLY COOLER COASTLINE...WHILE LOW TEMPERATURES ONLY
FALL INTO THE LOW TO MID 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL RIDGING WILL BEGIN TO WEAKEN EARLY NEXT WEEK...AS A
TROUGH ALOFT AND SEVERAL SHORTWAVES MOVE ACROSS THE NEW ENGLAND
STATES. AN ASSOCIATED COLD FRONT WILL LIKELY STALL WELL TO THE
NORTH OF THE FORECAST AREA BY THE MIDDLE OF NEXT WEEK. AT THE
SURFACE...THE INLAND TROUGH COULD BECOME MORE PROMINENT BETWEEN
SURFACE HIGH PRESSURE OVER THE CENTRAL UNITED STATES AND THE
SUBTROPICAL HIGH JUST TO THE EAST. CONSIDERING THE INCREASED
FORCING FROM THE STALLED FRONT TO THE NORTH...COMBINED WITH
INFLUENCES FROM THE LEE TROUGH AND BOUNDARY/SEABREEZE
INTERACTIONS...CONVECTIVE POTENTIAL COULD BE GREATER THROUGH THE
EXTENDED PERIOD. TEMPERATURES WILL CONTINUE TO REFLECT NEAR
SEASONAL NORMALS...WITH HIGH TEMPERATURES IN THE LOW TO MID 90S
DURING THE AFTERNOON FALLING INTO THE LOW TO MID 70S OVERNIGHT.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SATELLITE SHOWS AN AREA OF STRATUS WITH CIGS AROUND 2500 FT MOVING
NORTHEAST AND MAY APPROACH KCHS WITHIN THE NEXT 1-2 HOURS. THE
BAND IS FAIRLY TRANSIENT AND MAY ONLY BRIEFLY ESTABLISH A CEILING
AT THE TERMINAL...SO MAY OPT NOT TO INCLUDE ANY MENTION. WILL
MAKE FINAL DECISION PRIOR TO TAF TRANSMISSION. NO CONCERNS AT
KSAV. VFR WILL DOMINATE MUCH OF THE TAF PERIOD AT BOTH KCHS AND
KSAV. SCATTERED TSTMS ARE EXPECTED THIS AFTERNOON...MAINLY WEST
OF THE TERMINALS SO WILL LEAVE ANY MENTION OUT OF THE 03/12Z TAFS.
THE NEED FOR TSRA WILL BE REEVALUATED WITH THE 03/18Z TAF CYCLE.

EXTENDED AVIATION OUTLOOK...THERE ARE NO CONCERNS WITH A GREATER
THAN 30 PERCENT CONFIDENCE LEVEL AT THIS TIME.

&&

.MARINE...
THERE ARE NO MARINE CONCERNS THROUGH TONIGHT. A BROAD SOUTHERLY
FLOW REGIME WILL DOMINATE WITH WINDS GENERALLY 10-15 KT AND SEAS
2-3 FT.

ATLANTIC HIGH PRESSURE WILL EXPAND OVER THE WATERS THIS
WEEKEND...SUPPORTING CONDITIONS BELOW SMALL CRAFT ADVISORY
THRESHOLDS INTO EARLY NEXT WEEK. IN GENERAL...SOUTH WINDS BETWEEN
10-15 KT WILL PERSIST ON THE WESTERN SIDE OF THE ATLANTIC
RIDGE...WITH HIGHEST WINDS EXPECTED NEAR THE INLAND MOVING
SEABREEZE CIRCULATIONS AND EARLY NOCTURNAL SURGES. WINDS COULD
BRIEFLY BECOME SOUTHEAST EACH AFTERNOON/EVENING AS THE SEABREEZE
PUSHES INLAND. SEAS WILL REMAIN BETWEEN 1-3 FT...WITH SWELLS FROM
THE SOUTH/SOUTHEAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 3, 4:22 AM EDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
422 AM EDT FRI AUG 3 2012

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-
040400-
CHARLESTON HARBOR-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-
EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
422 AM EDT FRI AUG 3 2012

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AWAY FROM THE BEACHES THIS AFTERNOON. A FEW OF
THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL THE SIZE OF
QUARTERS OR LARGER AND DAMAGING WINDS IN EXCESS OF 60 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
COULD ALSO OCCUR. THE RISK FOR SEVERE WEATHER WILL BE GREATEST
BETWEEN 2 PM AND 8 PM.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA ARE
ENCOURAGED TO MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS
THROUGHOUT THE DAY. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO
ALL HAZARDS...TV OR YOUR LOCAL NEWS OUTLET. BE PREPARED TO TAKE
ACTION SHOULD THREATENING WEATHER APPROACH OR IF A WARNING IS
ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AMZ350-352-354-374-040400-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
422 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 9:47 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
947 AM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     WATER SPOUT      6 SSW EDISTO BEACH      32.41N  80.36W
08/03/2012                   AMZ352             SC   EMERGENCY MNGR

            AN EMERGENCY MANAGER REPORTED 2 WATERSPOUTS OFF THE
            COAST OF HUNTING ISLAND AND HARBOR ISLAND.

&&

EVENT NUMBER CHS1200650

DPB
Special weather statement, Aug 3, 10:51 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1051 AM EDT FRI AUG 3 2012

SCZ043-031515-
INLAND COLLETON-
1051 AM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY
THROUGH 1115 AM EDT...

AT 1052 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JACKSONBORO...MOVING NORTHWEST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ASHEPOO...COTTAGEVILLE AND JACKSONBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3290 8067 3297 8043 3285 8043 3274 8046
      3272 8054
TIME...MOT...LOC 1452Z 154DEG 12KT 3278 8051

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:09 AM EDTSpecial Marine WarningCHS44 min
Aug 3, 9:20 AM EDTSpecial Marine WarningCHS115 min
Aug 3, 1:44 PM EDTSpecial Weather StatementCHSBerkeley31 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.